The Annals of Statistics

New goodness-of-fit tests and their application to nonparametric confidence sets

Lutz Dümbgen

Full-text: Open access

Abstract

Suppose one observes a process V on the unit interval, where $dV = f_o + dW$ with an unknown parameter $f_o \epsilon L_1[0, 1]$ and standard Brownian motion W. We propose a particular test of one-point hypotheses about $f_o$ which is based on suitably standardized increments of V. This test is shown to have desirable consistency properties if, for instance, $f_o$ is restricted to various Hölder classes of functions. The test is mimicked in the context of nonparametric density estimation, nonparametric regression and interval-censored data. Under shape restrictions on the parameter, such as monotonicity or convexity, we obtain confidence sets for $f_o$ adapting to its unknown smoothness.

Article information

Source
Ann. Statist., Volume 26, Number 1 (1998), 288-314.

Dates
First available in Project Euclid: 28 August 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1030563987

Digital Object Identifier
doi:10.1214/aos/1030563987

Mathematical Reviews number (MathSciNet)
MR1611768

Zentralblatt MATH identifier
0930.62034

Subjects
Primary: 62G07: Density estimation 62G15: Tolerance and confidence regions

Keywords
Adaptivity conditional median convexity distribution-free interval censoring modality monotonicity signs of residuals spacings

Citation

Dümbgen, Lutz. New goodness-of-fit tests and their application to nonparametric confidence sets. Ann. Statist. 26 (1998), no. 1, 288--314. doi:10.1214/aos/1030563987. https://projecteuclid.org/euclid.aos/1030563987


Export citation

References

  • Anderson, T. W. (1955). The integral of a sy mmetric unimodal function over a sy mmetric convex set and some probability inequalities. Proc. Amer. Math. Soc. 6 170-176.
  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Brown, L. D. and Low, M. (1996). Asy mptotic equivalence of nonparametric regression and white noise. Ann. Statist. 24 2384-2398.
  • Davies, P. L. (1995). Data features. Statist. Neerlandica 49 185-245.
  • Donoho, D. L. (1988). One-sided inference about functionals of a density. Ann. Statist. 16 1390- 1420.
  • Dudley, R. M. (1978). Central limit theorems for empirical measures. Ann. Probab. 6 899-929.
  • Groeneboom, P. and Wellner, J. A. (1992). Information Bounds and Nonparametric Maximum Likelihood Estimators. Birkh¨auser, Basel.
  • Hengartner, N. W. and Stark, P. B. (1995). Finite-sample confidence envelopes for shaperestricted densities. Ann. Statist. 23 525-550.
  • Hoeffding, W. (1963). Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 13-30.
  • Ingster, Y. I. (1993). Asy mptotically minimax hy pothesis testing for nonparametric alternatives I-III. Math. Methods Statist. 2 85-114, 171-189, 249-268.
  • Khas'minskii, R. Z. (1978). A lower bound on the risks of nonparametric estimates of densities in the uniform metric. Theory Probab. Appl. 23 794-798.
  • Khas'minskii, R. Z. (1979). Lower bounds for the risk of nonparametric estimates of the mode. In Contributions to Statistics, Jaroslav H´ajek Memorial Volume (J. Jureckova, ed.) 91-97. Academia, Prague.
  • Low, M. G. (1997). Personal communication.
  • Mammen, E. (1991). Nonparametric regression under qualitative smoothness assumptions. Ann. Statist. 19 741-759.
  • Marron, J. S. and Tsy bakov, A. B. (1995). Visual error criteria for qualitative smoothing. J. Amer. Statist. Assoc. 90 499-507.
  • M ¨uller, D. W. (1991). Quantile regression. Preprint 624, Univ. Heidelberg, Sonderforschungsbereich 123.
  • Nussbaum, M. (1996). Asy mptotic equivalence of density estimation and Gaussian white noise. Ann. Statist. 24 2399-2430.
  • Pollard, D. (1984). Convergence of Stochastic Processes. Springer, New York.
  • Romano, J. P. (1988). On weak convergence and optimality of kernel density estimates of the mode. Ann. Statist. 16 629-647.
  • Sawitzki, G. (1996). Extensible statistical software: on a voy age to Oberon. J. Comput. Graph. Statist. 5 263-283.
  • Shorack, G. R. and Wellner, J. A. (1982). Limit theorems and inequalities for the uniform empirical process indexed by intervals. Ann. Probab. 10 639-652.
  • Shorack, G. R. and Wellner, J. A. (1986). Empirical Processes with Applications to Statistics. Wiley, New York.
  • Spokoiny, V. G. (1996). Adaptive hy pothesis testing using wavelets. Ann. Statist. 24 2477-2498.